Site Logo

Patient questions and answers

Our guest expert will directly answer your question. However, you should consult your own doctors rather than relying on the health information provided on this website or advise provided through this feature.

Ask a question

    Please note that our guest expert will not directly answer your question. All the questions we answer through this feature will be answered and posted on the News section of our site.

    Individuals with medical illnesses should consult their own doctors rather than relying on the health information provided on this website or asking question through this feature.

    I just learnt that lupus has an increase cancer risk. Is it true? What is the types of cancer lupus have? Is there any early screening?

    Lupus patients may have a higher risk of developing non-Hogkin's lymphoma. There are also recent studies showing an increased risk of hematological, lung, thyroid, liver, cervical, and vulvovaginal cancers in patients with lupus. However, other contributing factors such as the use of drugs or smoking may associate with the increased risks. Further study is required before having a solid conclusion. There is no screening program based on the above finding. In general, the adoption of cancer screening programs provided by the Public Health system or Government is suggested. Early report of any abnormal symptom to your doctor during medical follow-up may also be the best approach.

    I have been taking 200 mg of hydroxychoroquine for ten years for the mixed connective tissue disease and have been arranged for eye test annually. I am not diabetes or hypertension. Am I at risk of retinol toxi? Can retinol toxicity be reversed if I am initially or early diagnosed?

    Long history of taking hydroxychloroquine is one of the risk factors of developing retinal toxicity. Therefore, patient who is put on hydroxychloroquine for more than 5 years is recommended to referred to Eye doctor for regular screening of any retinal side effect. Moreover, it is recommended to keep the dose of hydroxychloroquine not more than 5mg/kg/day if long term use is needed.

    The side effect of retinal toxicity may be reversible if it is detected early especially during diagnosis by regular screening. You are recommended to continue the regular eye test and consult your doctor in-charge for your concerns. It is not advisable to stop the drug without any medical consultation.

    I am a SLE with skin being the presenting problem. Can Aspirin prevent the heart disease arising from vasculitis ?

    Aspirin may have a role in the prevention of coronary heart disease in patients with SLE. Its effect is mainly on the anti-platelet function i.e. prevention of blood clot formation on main blood vessels in the heart.
    However, it is only recommended to use aspirin in patients with underlying high cardiovascular risk profile such as smoker, high lipid level, Diabetes Mellitus, poorly controlled SLE, long term use of steroid etc. It is essential to consult your doctor for assessment before making the decision of the use of aspirin.

    Why am I so sensitive/frequent(7 to 10 days) getting gout attacks now even when my uric acid level is low below 250. I barely eat meats and my diet is mainly vegetables, fruits, bread, salmon, boiled eggs but I am still getting frequent gout attacks. I wasn't getting gout this frequent before my major 5 months long gout attack last year. Since then I was getting gout attacks every 4 to 5 days for 3 to 4 months, presently I am getting gout attacks between 7 to 10 days. How are my liver/kidney functioning, will I eventually face kidney/liver problems(failure/renal disease, liver disease)? It's been over a year since my 5 month long gout attack both my feet are still stiff/sore, my knees are stiff/sometimes burn. When I stand for more than 15 to 20 mins my feet start to ache, the pain would propagate up my legs. when I walk for a mile or more my feet aches and the pain propagate up my legs. I get so tired/exhaustion at the end of the day now. Are my nerve/tendon/joint in both my feet damaged or something?

    I would like to reassure you that your liver and renal function tests are all normal. It is quite unusual that you got frequent "gouty attacks" despite of having an absolutely normal urate level. Indeed, your blood urate level is in the low normal level. Your description of symptom of lower legs are not too typical of gouty attack such as stiffness or propagation of sore/pain as well as tiredness or exhausation at the end of day. Gouty attack usually means rapid onset of pain, swelling, mild erythema as well increase in temperature i.e. warmth over a joint. It usually involves joints over big toe, feet or ankle first. It may progress to involve other joint such as knee or even in upper limbs in subsequent attack.

    I suggest you to seek further medical consultation to look for other conditions which may better explain for your symptom and discomfort.

    John Doe

    Member